Theophylline toxicity in children: A retrospective review

Elizabeth C Powell*, Sally L Reynolds, Jeffrey S. Rubenstein

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

Theophylline has been a mainstay of asthma therapy despite its narrow therapeutic index, which makes toxicity a common problem. To study toxicity in children, we reviewed hospital laboratory records (1980 to 1988) and identified cases (n = 163) with theophylline concentrations of >133 μmol/L (24 Mg/ml). We reviewed these cases for symptoms of theophylline intoxication; we were interested in associating symptoms with serum drug concentrations and in understanding how intoxication occurred. The median patient age was 3.0 years; 40/163 were younger than one year. Males were 90/163 patients (55%). Patients were classified by pattern of ingestion: 20 patients had acute ingestions; 17 patients had an acute ingestion while on chronic medication; and 126 patients became toxic on chronic therapy. Symptoms were absent in 44/150 patients (29%) with theophylline concentrations of 139 to 278 μmol/L (25-50 /tg/ml); concentrations of >278 /imol/L (50 Mg/ml) were always associated with symptoms. The most common clinical symptoms were tachycardia (47%) and vomiting (52%); both occurred more frequently with higher theophylline concentrations (P < 0.002 and Ρ < 0.01). Nine patients had seizures, including five who were previously neurologically normal. Seizures developed with a theophylline concentration of <278 μmol/L (50 Mg/ml) in four of these five patients. There was no association between seizures and patient age or between seizures and a particular pattern of theophylline use. In 105/126 cases of intoxication associated with chronic use, the cause of the intoxication could not be determined. Appropriate management of theophylline toxicity can occur only if toxicity is recognized. This study demonstrates that clinical evidence of toxicity from theophylline in children is quite variable and cannot be used to screen for those who should have their serum levels measured. All children who are taking theophylline should have their serum levels monitored when they seek acute medical care.

Original languageEnglish (US)
Pages (from-to)129-133
Number of pages5
JournalPediatric Emergency Care
Volume9
Issue number3
DOIs
StatePublished - Jan 1 1993

Keywords

  • Infants
  • Seizures
  • Theophylline toxicity

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Fingerprint Dive into the research topics of 'Theophylline toxicity in children: A retrospective review'. Together they form a unique fingerprint.

Cite this